OSA's Digital Library

Journal of the Optical Society of America A

Journal of the Optical Society of America A

| OPTICS, IMAGE SCIENCE, AND VISION

  • Editor: Franco Gori
  • Vol. 29, Iss. 5 — May. 1, 2012
  • pp: 671–688

Nonparaxial wave analysis of three-dimensional Airy beams

Yan Kaganovsky and Ehud Heyman  »View Author Affiliations


JOSA A, Vol. 29, Issue 5, pp. 671-688 (2012)
http://dx.doi.org/10.1364/JOSAA.29.000671


View Full Text Article

Enhanced HTML    Acrobat PDF (1648 KB)





Browse Journals / Lookup Meetings

Browse by Journal and Year


   


Lookup Conference Papers

Close Browse Journals / Lookup Meetings

Article Tools

Share
Citations

Abstract

The three-dimensional Airy beam (AiB) is thoroughly explored from a wave-theory point of view. We utilize the exact spectral integral for the AiB to derive local ray-based solutions that do not suffer from the limitations of the conventional parabolic equation (PE) solution and are valid far beyond the paraxial zone and for longer ranges. The ray topology near the main lobe of the AiB delineates a hyperbolic umbilic catastrophe, consisting of a cusped double-layered caustic. In the far zone this caustic is deformed and the field loses its beam shape. The field in the vicinity of this caustic is described uniformly by a hyperbolic umbilic canonical integral, which is structured explicitly on the local geometry of the caustic. In order to accommodate the finite-energy AiB, we also modify the conventional canonical integral by adding a complex loss parameter. The canonical integral is calculated using a series expansion, and the results are used to identify the validity zone of the conventional PE solution. The analysis is performed within the framework of the nondispersive AiB where the aperture field is scaled with frequency such that the ray skeleton is frequency independent. This scaling enables an extension of the theory to the ultrawideband regime and ensures that the pulsed field propagates along the curved beam trajectory without dispersion, as will be demonstrated in a subsequent publication.

© 2012 Optical Society of America

OCIS Codes
(080.0080) Geometric optics : Geometric optics
(080.1510) Geometric optics : Propagation methods
(260.0260) Physical optics : Physical optics
(260.1960) Physical optics : Diffraction theory
(350.7420) Other areas of optics : Waves
(080.7343) Geometric optics : Wave dressing of rays

ToC Category:
Physical Optics

History
Original Manuscript: December 14, 2011
Manuscript Accepted: January 7, 2012
Published: April 9, 2012

Citation
Yan Kaganovsky and Ehud Heyman, "Nonparaxial wave analysis of three-dimensional Airy beams," J. Opt. Soc. Am. A 29, 671-688 (2012)
http://www.opticsinfobase.org/josaa/abstract.cfm?URI=josaa-29-5-671

You do not have subscription access to this journal. Citation lists with outbound citation links are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Log in to access OSA Member Subscription

You do not have subscription access to this journal. Cited by links are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Log in to access OSA Member Subscription

You do not have subscription access to this journal. Figure files are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Log in to access OSA Member Subscription

You do not have subscription access to this journal. Article level metrics are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Log in to access OSA Member Subscription

« Previous Article  |  Next Article »

OSA is a member of CrossRef.

CrossCheck Deposited